MAUDE Adverse Event Report: STRYKER SPINE-FRANCE XIA II VITALIUM ROD 6.0 MM X 600 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-FRANCE XIA II VITALIUM ROD 6.0 MM X 600 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 03822601
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348)
Date of Event 01/10/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a broken rod was noticed on a patient's x-ray upon a follow up visit.The hardware was revised during revision surgery.Parts of the rod were removed and new rods were connected to lower parts of the old rod.It was then secured into place with existing screws.There are no reports of adverse health consequences to the patient.
 
Additional Manufacturer Narrative
Method: visual inspection, material analysis, device history review, complaint history review, risk assessment; result: the customer reported event was confirmed via visual inspection.2 rod fragments were returned as some of the old rod was left in patient and connected to new rods.Material analysis of the fragments found that the rod fractured in a unidirectional bending.The elemental composition matched the specified material on the drawing.No lot number was present on the fragments returned, so a manufacturing record review could not be performed.Conclusion: material analysis confirmed a fatigue fracture, most likely caused from the stresses and strains for from the implant's extended implantation.It was reported that the rod was implanted for a period of 8 years.Patient fusion also may have played a role as once the patient fuses, the implant completed its purpose.According to the ifu, "once implanted, the implants are subjected to stresses and strains.Indeed, the stresses and strains on the implants may cause metal fatigue or fracture or deformation of the implants, before the bone graft has become completely consolidated.While the expected life of spinal implant components is difficult to estimate, it is finite.These components are made of foreign materials which are placed within the body for the potential fusion of the spine and reduction of pain.However, due to the many biological, mechanical and physicochemical factors which affect these devices but cannot be evaluated in vivo, the components cannot be expected to indefinitely withstand the activity level and loads of normal healthy bone.These implants are temporary internal fixation devices designed to stabilize the operative site during the normal healing process.After healing occurs, these devices serve no functional purpose and can be removed.".
 
Event or Problem Description

Brand Name
XIA II VITALIUM ROD 6.0 MM X 600 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR  33610
MDR Report Key7244820
Report Number0009617544-2018-00033
Device Sequence Number13661233
Product Code NKB
UDI-Device Identifier04546540539656
UDI-Public(01)04546540539656
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K113666
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number03822601
Device Catalogue Number03822601
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/29/2018
Initial Date Received by Manufacturer 01/10/2018
Supplement Date Received by Manufacturer03/19/2018
Initial Report FDA Received Date02/06/2018
Supplement Report FDA Received Date04/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;